Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 247, NWS Charleston, WV

September 14, 2011Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 14, 2011, 2:59 PM EDT for Taylor County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 2:59 PM EDT (18:59 UTC)
Expired
Sep 14, 2011, 3:45 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS51 KRLX 141859
SVRRLX
WVC091-141945-
/O.NEW.KRLX.SV.W.0247.110914T1859Z-110914T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRAFTON...

* UNTIL 345 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF GRAFTON...OR NEAR FAIRMONT...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  KNOTTSVILLE AND THORNTON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3933 8020 3940 8020 3941 8010 3939 8008
      3940 8003 3943 8001 3946 7995 3945 7990
      3943 7989 3930 7989
TIME...MOT...LOC 1859Z 286DEG 33KT 3943 8006

$$

26
1 follow-up statement
180 
WWUS51 KRLX 141943
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT WED SEP 14 2011

WVC091-141953-
/O.EXP.KRLX.SV.W.0247.000000T0000Z-110914T1945Z/
TAYLOR WV-
343 PM EDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY WILL EXPIRE AT
345 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND DIME SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3933 8020 3940 8020 3941 8010 3939 8008
      3940 8003 3943 8001 3946 7995 3945 7990
      3943 7989 3930 7989
TIME...MOT...LOC 1943Z 286DEG 33KT 3932 7956

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:15 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 14, 2:15 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT WED SEP 14 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH
COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH
PRESSURE THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
INITIAL FRONT AT 18Z NEAR MASON DIXON LINE NEAR MGW TO NEAR UNI TO
SDF. INITIAL IMPULSE RIDING NE ALONG THE FRONT INTO SW PENNSYLVANIA
DURING THIS AFTERNOON.  WILL KEEP ANY CONVECTION LIMITED TO OUR
EXTREME NORTH BEFORE EXITING LATE THIS AFTERNOON.

NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE WITH
SOME MID AND UPPER LEVEL SUPPORT.  STILL KEEP ONLY A SLIGHT CHANCE
OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN COUNTIES BY 12Z
THURSDAY.  INTRODUCED SOME DRIZZLE OVER THE MOUNTAINOUS COUNTIES
BEFORE THE LOW POST FRONTAL CLOUDS LIFT.

KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE
TONIGHT INTO THURSDAY MORNING.  WAS A BIT SLOWER IN LIFTING THE
CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN
THE DAY.

FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR
THE HOURLY TEMPERATURES ON THURSDAY.  TRIED TO HAVE TEMPERATURES DROP
OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO
THE AFTERNOON.  TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER
THE OHIO RIVER COUNTIES FROM 18Z TO 21Z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
MODELS HAVE REALLY COME TOGETHER ON EVOLUTION OF SYSTEM...AS IT
EXITS THURSDAY. THUS I FELT COMFORTABLE GOING CATEGORICAL WITH POPS
IN THE NORTHERN TO NORTHEASTERN ZONES THURSDAY MORNING...AND LIKELY
ELSEWHERE. THE SECONDARY FRONT WILL ALREADY BE RUNNING INTO THE
MOUNTAINS 12Z THURSDAY. WILL HAVE A TOP DOWN DRYING FOR THE
REMAINDER OF THE DAY...WITH POST-FRONTAL RAIN TAPERING TO DRIZZLE
AND THEN ENDING AROUND MIDDAY...BEFORE THE LOW CLOUDS SCOUR OUT FROM
NORTHWEST TO SOUTHEAST LATE THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT. BECAUSE OF STRONG COLD AIR ADVECTION AND CLOUDS...I USED THE
COOLER RAW NAM MODEL FOR HIGH TEMPERATURES INSTEAD OF MET OR MAV
GUIDANCE. EXPECTING LOWS IN THE 40S FOR ALMOST ENTIRE CWA THURSDAY
NIGHT...AND IF CLEARING CAN REACH THE NORTHERN MOUNTAINS BEFORE
DAWN...UPPER 30S NOT OUT OF THE QUESTION THERE /POCAHONTAS AND
RANDOLPH COUNTIES/.

CENTER OF STRONG AND VERY LARGE DRY CANADIAN HIGH PRESSURE SHIFTS
FROM THE WESTERN TO CENTRAL GREAT LAKES FRIDAY THROUGH FRIDAY
NIGHT...DOMINATING OUR WEATHER. WITH 1000-500MB THICKNESSES ONLY IN
THE 550S DECAMETER RANGE...TEMPERATURES WILL BE ROUGHLY 15 DEGREES
BELOW NORMAL...DESPITE FAIR AMOUNT OF SUNSHINE FOR THE LOWLANDS. A
SHORTWAVE ZIPPING THROUGH THE BRISK ZONAL FLOW FRIDAY...MAY ATTEMPT
TO SKIM THE SOUTHERN MOUNTAINS/SW VA WITH EXTRA CLOUDS AND A FEW
LIGHT SHOWERS...BUT THIS IS IFFY AT BEST SO I KEPT POPS IN THE
SLIGHT CHANCE RANGE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE WEEKEND...PROVIDING
DRY WEATHER. TEMPS WILL GRADUALLY INCREASE OVER THE WEEKEND AND
EARLY NEXT WEEK AS THE HIGH PRESSURE SHIFTS TO THE EAST...AND A
MORE SOUTHERLY FLOW IS REALIZED OVER THE CWA. THE NEXT FRONTAL
SYSTEM WILL APPROACH TUESDAY THROUGH WEDNESDAY...CREATING ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LIMITED THE AFTERNOON CONVECTION TO OUR EXTREME NORTH...EXITING INTO
SW PENNSYLVANIA BY 22Z. CEILINGS NEAR 4 THSD WITH LAYERS ABOVE IN
THAT AFTERNOON CONVECTION PKB-CKB ON NORTH.  SOME 5 TO 6 MILES IN
HAZE MAY LINGER IN SOUTHEAST OHIO AND PKB VCNTY DURING THE REST OF
THE DAY. OTHERWISE...CEILING UNLIMITED AND VSBY UNRESTRICTED 18Z TO
NEAR 23Z SUNSET.

CEILINGS AT 5 TO 8 THSD FT BKN TO OVC OVERSPREADING OHIO RIVER
COUNTIES 03Z TO 06Z...REACHING MOUNTAINOUS COUNTIES BY 09Z.
SHOWERS WITH CEILINGS NEAR 1 THSD FT AND VSBY AOB 3 MILES REACHING
OHIO RIVER COUNTIES BY 06Z...THEN INTO THE MOUNTAINOUS COUNTIES BY
12Z.  CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES IN LINGERING LIGHT
RAIN AND DRIZZLE IN THE MOUNTAINOUS COUNTIES 15Z TO 18Z.  CLOUDS
LIFTING OVER THE OHIO RIVER COUNTIES 15Z TO 18Z TO 2 THSD FT BKN AND
VSBY AOA 5 MILES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ARRIVAL OF SHOWERS TONIGHT MAY BE
FASTER. TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW
STRATUS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR POSSIBLE IN RAIN AND LOW CEILINGS INTO THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB
SHORT TERM...MDP
LONG TERM...SL
AVIATION...KTB
Hazardous weather outlook, Sep 14, 1:54 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
154 AM EDT WED SEP 14 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150600-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
154 AM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:49 PM EDTSpecial Weather StatementRLXBarbour41 min
Sep 14, 5:30 PM EDTSpecial Weather StatementRLXCabell45 min
Sep 14, 6:20 PM EDTSpecial Weather StatementRLXPutnam40 min
Sep 14, 7:29 PM EDTSpecial Weather StatementRLXMason46 min
Sep 14, 7:37 PM EDTSevere Thunderstorm WarningRLXMason38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.